Alert archive / Washington / Flood Watches in 2017
Flood Watch 3, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at Feb 14, 2017, 1:18 PM PST for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Idaho. It took effect at Feb 15, 2017, 6:00 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 14, 2017, 1:18 PM PST (21:18 UTC)
- In effect from
- Feb 15, 2017, 6:00 PM PST
- Expired
- Feb 16, 2017, 9:58 AM PST
- In force
- 16 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Bonner County, ID, Boundary County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 81 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WGUS66 KOTX 142118 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 118 PM PST Tue Feb 14 2017 ...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND URBAN AREAS THROUGH FRIDAY... .A wet and mild storm system will spread rain into the area starting Wednesday afternoon. Rain will become moderate to heavy at times Wednesday night and Thursday before tapering off to showers Thursday night. Temperatures will warm above freezing Wednesday and are likely to remain above freezing until Friday morning. The combination of rain and melting snow will increase flows on area rivers and streams breaking up the current layer of ice. As this ice moves through river basins, there will be a threat for flooding associated with any ice jams that may occur. In addition, low spots with poor drainage and clogged storm drains may lead to localized urban flooding. IDC017-021-WAC051-063-065-151330- /O.NEW.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Deer Park, Colville, Chewelah, Kettle Falls, Springdale, and Northport 118 PM PST Tue Feb 14 2017 ...FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Spokane has issued a * Flood Watch for portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Pend Oreille, Spokane, and Stevens. * From Wednesday evening through Friday morning * Ice Jams: Rising water levels will raise concerns for ice breakup and ice jams on creeks and streams. If water cannot flow past the jam, river levels can rise rapidly behind the jams and flood areas upstream. If the ice jam suddenly breaks up, a wave of water and ice could rapidly flow downstream causing damage along the banks and flood plains of the river. * Poor Drainage Areas: Storm drains and culverts clogged with snow will also have the potential to produce ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
5 follow-up statements
278 WGUS66 KOTX 151442 FFAOTX Flood Watch National Weather Service Spokane WA 642 AM PST Wed Feb 15 2017 ...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND URBAN AREAS THROUGH FRIDAY... .A wet and mild storm system will spread rain into the area starting today. Rain will become moderate to heavy at times tonight and Thursday before tapering off to showers Thursday night. Temperatures will warm above freezing today and are likely to remain above freezing until Friday morning. The combination of rain and melting snow will increase flows on area rivers and streams breaking up the current layer of ice. As this ice moves through river basins, there will be a threat for flooding associated with any ice jams that may occur. In addition, low spots with poor drainage and clogged storm drains may lead to localized urban flooding. IDC017-021-WAC051-063-065-160000- /O.CON.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/ /00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Deer Park, Colville, Chewelah, Kettle Falls, Springdale, and Northport 642 AM PST Wed Feb 15 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Pend Oreille, Spokane, and Stevens. * From 6 PM PST this evening through Friday morning * Ice Jams: Rising water levels will raise concerns for ice breakup and ice jams on creeks and streams. If water cannot flow past the jam, river levels can rise rapidly behind the jams and flood areas upstream. If the ice jam suddenly breaks up, a wave of water and ice could rapidly flow downstream causing damage along the banks and flood plains of the river. * Poor Drainage Areas: Storm drains and culverts clogged with snow will also have the potential to produce ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
508 WGUS66 KOTX 151553 FFAOTX Flood Watch National Weather Service Spokane WA 753 AM PST Wed Feb 15 2017 ...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND URBAN AREAS THROUGH FRIDAY... .A wet and mild storm system will spread rain into the area starting today. Rain will become moderate to heavy at times tonight and Thursday before tapering off to showers Thursday night. Temperatures will warm above freezing today and are likely to remain above freezing until Friday morning. The combination of rain and melting snow will increase flows on area rivers and streams breaking up the current layer of ice. As this ice moves through river basins, there will be a threat for flooding associated with any ice jams that may occur. In addition, low spots with poor drainage and clogged storm drains may lead to localized urban flooding. IDC017-021-WAC051-063-065-160400- /O.CON.KOTX.FA.A.0003.170216T0200Z-170217T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Deer Park, Colville, Chewelah, Kettle Falls, Springdale, and Northport 753 AM PST Wed Feb 15 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM 6 PM PST THIS EVENING THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Pend Oreille, Spokane, and Stevens. * From 6 PM PST this evening through Friday morning * Ice Jams: Rising water levels will raise concerns for ice breakup and ice jams on creeks and streams. If water cannot flow past the jam, river levels can rise rapidly behind the jams and flood areas upstream. If the ice jam suddenly breaks up, a wave of water and ice could rapidly flow downstream causing damage along the banks and flood plains of the river. * Poor Drainage Areas: Storm drains and culverts clogged with snow will also have the potential to produce ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
719 WGUS66 KOTX 160345 FFAOTX Flood Watch National Weather Service Spokane WA 745 PM PST Wed Feb 15 2017 ...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND URBAN AREAS THROUGH FRIDAY... .Rain will become moderate to heavy at times tonight and Thursday before tapering off to showers Thursday night. Temperatures will likely remain above freezing until Friday morning. The combination of rain and melting snow will increase flows on area rivers and streams breaking up the current layer of ice. As this ice moves through river basins, there will be a threat for flooding associated with any ice jams that may occur. In addition, low spots with poor drainage and clogged storm drains may lead to localized urban flooding. IDC017-021-WAC051-063-065-162000- /O.CON.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Deer Park, Colville, Chewelah, Kettle Falls, Springdale, and Northport 745 PM PST Wed Feb 15 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Pend Oreille, Spokane, and Stevens. * Through Friday morning * Ice Jams: Rising water levels will raise concerns for ice breakup and ice jams on creeks and streams. If water cannot flow past the jam, river levels can rise rapidly behind the jams and flood areas upstream. If the ice jam suddenly breaks up, a wave of water and ice could rapidly flow downstream causing damage along the banks and flood plains of the river. * Poor Drainage Areas: Storm drains and culverts clogged with snow will also have the potential to produce ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
650 WGUS66 KOTX 161537 FFAOTX Flood Watch National Weather Service Spokane WA 737 AM PST Thu Feb 16 2017 ...RAIN, SNOWMELT AND ICE JAMS MAY CAUSE FLOODING ON RIVERS AND URBAN AREAS THROUGH FRIDAY... .Rain will continue today before tapering off to showers tonight. Temperatures will likely remain above freezing until Friday morning. The combination of rain and melting snow will increase flows on area rivers and streams breaking up the current layer of ice. As this ice moves through river basins, there will be a threat for flooding associated with any ice jams that may occur. In addition, low spots with poor drainage and clogged storm drains may lead to localized urban flooding. IDC017-021-WAC051-063-065-170545- /O.CON.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Deer Park, Colville, Chewelah, Kettle Falls, Springdale, and Northport 737 AM PST Thu Feb 16 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Pend Oreille, Spokane, and Stevens. * Through Friday morning * Ice Jams: Rising water levels will raise concerns for ice breakup and ice jams on creeks and streams. If water cannot flow past the jam, river levels can rise rapidly behind the jams and flood areas upstream. If the ice jam suddenly breaks up, a wave of water and ice could rapidly flow downstream causing damage along the banks and flood plains of the river. * Poor Drainage Areas: Storm drains and culverts clogged with snow will also have the potential to produce ponding of water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
340 WGUS66 KOTX 161758 FFAOTX Flood Watch National Weather Service Spokane WA 958 AM PST Thu Feb 16 2017 ...Flood watch has been upgraded to areal flood warning... IDC017-021-WAC051-063-065-161900- /O.CAN.KOTX.FA.A.0003.000000T0000Z-170217T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Pend Oreille-Spokane-Stevens- 958 AM PST Thu Feb 16 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of North Idaho and Northeast Washington has been upgraded to an areal flood warning for ongoing flooding issues impacting the region. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at Feb 14, 9:56 AM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 14, 9:56 AM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
956 AM PST Tue Feb 14 2017
.SYNOPSIS...
High pressure will begin to break down today, but not before we
have one more day of dry weather. Precipitation will return
tonight into Thursday with the potential for a wintry mix in
north central Washington and rain for Idaho and eastern Washington.
A showery and unsettled weather pattern is expected for the second
half of the week into the weekend.
&&
.DISCUSSION...
Morning update: Main issues to address this morning were areas of
dense fog stretching from La Crosse to Ritzville to Moses Lake.
CAMS/reports indicate visibilities down to 1/4 mile at times which
will impact travel along I-90 and US395. Temperatures around Moses
Lake have also been lowered for this afternoon. Satellite
indicates some transparency through the fog so I do anticipate
the mid Feb sun angle to effectively burn this off by late
afternoon but by that time...the potential for warming will be
over and with morning temperatures starting off in the teens,
thinking temps will just get back to freezing. We are also seeing
patchy fog stretching along the Columbia River Valley and along
Hwy 97 into the Okanogan Valley.
Meanwhile, easterly gradients are delivering mostly sunny
conditions for much of Ern WA and N ID with the strongest winds
blowing through Pullman at 10-20 mph. Fog is trying to expand
northeast toward Colfax and St John and should encounter the
easterly flow retarding its progress...yet this will be monitored
in the next few hours. /sb
&&
.AVIATION...
18z TAFS: Areas of dense fog will plague the lower Columbia Basin
and Moses Lake AP through this afternoon. Forecast is optimistic
for improvement after 21z with satellite/CAMS showing
transparency yet confidence is low to moderate given differing
output in HRRR modeling. The fog is more patchy along the Columbia
and Snake River Valleys with morning restrictions KEAT-KOMK-KLWS
expected to give way to VFR skies. East winds to deliver VFR skies
for Pullman to Spokane to Couer D Alene. Next aviation threat
comes with freezing rain Wed morning. System moving in a few hours
quicker with -fzra into Central WA aft 09z and briefly falling
arnd Spokane before switching to rain 16-18z. Top down moistening
and lowering cigs expected as rain continues aft 18z Wed. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 27 41 38 45 30 / 0 0 60 90 100 20
Coeur d'Alene 42 25 43 38 45 31 / 0 0 30 90 100 30
Pullman 46 29 46 39 46 34 / 0 0 20 100 90 50
Lewiston 49 33 49 41 50 35 / 0 0 10 90 80 60
Colville 40 25 39 36 44 32 / 0 0 70 100 90 20
Sandpoint 42 24 41 37 43 32 / 0 0 30 90 100 40
Kellogg 44 28 44 36 43 33 / 0 0 10 80 90 60
Moses Lake 31 25 35 35 42 27 / 0 0 70 100 70 10
Wenatchee 33 28 33 33 39 29 / 0 20 90 100 50 10
Omak 32 28 38 35 41 29 / 0 10 90 100 70 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Freezing Rain Advisory from 10 PM this evening to 10 PM PST
Wednesday for East Slopes Northern Cascades-Moses Lake Area-
Okanogan Highlands-Okanogan Valley-Upper Columbia Basin-
Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Feb 14, 4:47 AM PST, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 447 AM PST Tue Feb 14 2017 IDZ001>004-026-027-WAZ031>033-035>037-151400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- 447 AM PST Tue Feb 14 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A wetter and more active weather pattern arrives Wednesday into the weekend, with several opportunities for rain and snow. The potential for moderate to heavy rainfall combined with mild temperatures for Wednesday through Thursday may lead to increased snowmelt and renewed threats for possible ice jams and flooding. Some mixed precipitation, including freezing rain, is possible across the Okanogan Highlands, Northeast Mountains and Upper Columbia Basin Wednesday into Wednesday evening. However the risk of icing looks limited. WAZ034-038-041>044-151400- MOSES LAKE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 447 AM PST Tue Feb 14 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A wetter, more active weather pattern returns late Tuesday night and Wednesday, continuing into the the weekend, with several opportunities for rain and snow or a wintry mix. As early as late Tuesday night, but more likely between Wednesday and Thursday morning a mix of freezing rain, sleet, snow and rain arrives. The highest threat of freezing rain and ice accumulations will be in the Cascades, especially south of the Methow Valley, in Wenatchee Area, Waterville Plateau and Okanogan Valley. If realized this may lead to travel difficulties and/or power outages. Yet uncertainties linger regarding the dominant precipitation-type. Some areas may warm up enough to allow for all rain or some northern areas may have more snow, sleet and freezing rain which may limit the icing potential.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 2:42 AM PST | Freezing Rain Advisory | OTX | Adams, Chelan, Douglas, Ferry, Grant, Lincoln and 4 more | 55 hr |
Nearby
Flood Watches in Washington, 2017Flood Watches in Idaho, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.